There exists a result previously stated that shows that a non-negative real valued function $\hat{d}:X\times X\rightarrow \mathbb{R}$ that satisfies symmetry and $d(x,x)=0$ (that is, different elements from the space are allowed to have distance zero) can be extended to a pseudometric? There is a result that a on the same conditions above, plus $d(x,y)=0\Rightarrow x=y$, then $\hat{d}$ can be extended to a metric.


Usually under an extension of a function $f$ defined on a set $X$ (or a pseudometric $d$ defined on $X\times X$) understood a function $\bar f$ defined on a set $Y\subset X$ (resp. a pseudometric $\bar d$ defined on $Y\times Y$), such that a restriction $\bar f|X$ coincides with $f$ (resp. $\bar d|X\times X=f$).

I cite (with a correction) the beginning of my student paper “On Extension of (Pseudo-)Metrics from Subgroup of Topological Group onto the Group”

“The problem of extensions of functions from subobjects to objects in various categories was considered by many authors. The classic Tietze-Urysohn theorem on extensions of functions from a closed subspace of a topological space and its generalizations belong to the known results. Hausdorff [Hau] showed that every metric from a closed subspace of a metrizable space can be extended onto the space. Isbell [4, Lemma 1.4] showed that every bounded uniformly continuous pseudometric on a subspace of a uniform space can be extended to a bounded uniformly continuous pseudometric on the whole space. The linear operators extending metrics from a closed subspace of a metrizable space onto the space were considered in, e.g., [Bes, Zar]".

If we have a symmetric non-negative function $d$ on $X\times X$ such that $d(x,x)=0$ for each $x\in X$, a standard way to modify $d$ to a pseudometric $d’\le d$ is to put

$$d’(x,y)=\inf\left\{\sum_{i=1}^{n} d(x_{i-1},x_i):x_1,\dots, x_n\in X, x_0=x, x_n=y\right\}.$$

Remark, that $d’$ may fail to be a metric even when $d(x,y)=0\Rightarrow x=y$ for each $x,y\in X$.


[Bes] Bessaga C., Functional analytic aspects of geometry. Linear extending of metrics and related problems, in: Progress of Functional Analysis, Proc. Peniscola Meeting 1990 on the 60th birthday of Professor M. Valdivia, North-Holland, Amsterdam (1992) 247-257.

[Hau] Hausdorff F., Erweiterung einer Homömorpie, - Fund. Math., 16 (1930), 353--360.

[Isb] Isbell J.R. On finite-dimensional uniform spaces, - Pacific J. of Math., 9 (1959), 107-121.

[Zar] Zarichnyi M., Regular Linear Operators Extending Metrics: a Short Proof, Bull. Pol. Ac.:Math., 44, (1996), 267--269.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.